1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Chemotherapy sending bloods up

Discussion in 'Type 2 with Insulin' started by spendercat, Jun 23, 2021.

Tags:
  1. spendercat

    spendercat Type 2 · Well-Known Member

    Messages:
    277
    Likes Received:
    99
    Trophy Points:
    68
    I have been a member for ten years, diet controlled with some success. Now I have breast cancer and am undergoing chemotherapy. The doctors seem very confident that it’s early stage and they can fix it.
    The chemo includes steroids, and my word, they sent my bloods over 30! Following panicky visits to A&E they told me I was safe and to go home ( they deemed me more at risk from hospital admission due to Covid precautions) and talk to my doctor on Monday. Within days the community insulin team had me on single dose Humulin, and are gradually increasing it and bringing my numbers down, into the teens.
    The problem is the chemotherapy makes it necessary to eat small frequent high calorie, easily digested and palatable snacks, to avoid nausea and keep the gut working, to protect it. I have no idea about how the insulin works with diet. Do I try to eat like a diet controlled type2, or do I eat a normal diet and not consider carbs? Are smoothies still a no no? Because they soothe my chemo damaged mouth.
    Any advice welcome.
     
    • Hug Hug x 4
  2. PenguinMum

    PenguinMum Type 2 · Expert

    Messages:
    5,992
    Likes Received:
    17,165
    Trophy Points:
    198
    Hi I am sorry I can’t offer you any practical help because I don’t use insulin but I just wanted to send you a big hug and glad they caught it early. I hope someone who uses insulin while keeping low carb will be along soon to help. For between meal snacks there is Seriously Low Carb bread by mail order which might provide a slice of toast with good quality butter or if you are ok with ground almonds there are lots of Keto recipes for muffins or you could make little frittatas and keep in fridge for snacks BUT I have no idea how any of these go with insulin. Just thinking of easy to digest and LC stuff. Best wishes.
     
  3. agylli

    agylli · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    1
    Having been through this myself, my first question to ask is "Is the Chemotherapy actually making me feel nauseous?" If not then it might be worth asking for half dose steroids to reduce the spike. Also it can be worth increasing your insulin on the days you know that you will be taking the steroids.
     
    • Informative Informative x 1
  4. barrym

    barrym LADA · Well-Known Member

    Messages:
    619
    Likes Received:
    199
    Trophy Points:
    103
    I had the same issue when I had chemo 10 years ago. In my case I went 30+ for the duration of the steroids which I think was 5 days per monthly cycle then came back to normal quickly. However the take away message from my diabetes consultant was short term highs better than the alternative! Makes sense.
     
    • Informative Informative x 1
  5. Peter03

    Peter03 Type 1 · Well-Known Member

    Messages:
    255
    Likes Received:
    98
    Trophy Points:
    88
    I had the same problem 7 years ago with chemotherapy and steroids, although I have a pump but I had to increase my Basel by 500% and my bolus by 200%, I found it would last for 5 days after each chemo, Hope your treatment does not make you feel to unwell, That word cancer makes us all feel scared
     
  6. spendercat

    spendercat Type 2 · Well-Known Member

    Messages:
    277
    Likes Received:
    99
    Trophy Points:
    68
    Three weeks later. Thanks for the good advice. The amount of insulin I need is going up and up! 30 units and rising. I have got my blood into the low teens, but the insulin seems to be making me put weight on quite suddenly, which is worrying, and throws my back out.
    The delay in responding was because shortly after my post I had a pulmonary embolism, a pair of blood clots in my lungs, and I spent four days in hospital before they decided I was safe. Safe being a relative term.
    Its a bit of a blow to go from ten years of diet control, and no diabetic complications to blood glucose through the roof, and every imaginable complication, and a few I didn’t imagine
     
  7. barrym

    barrym LADA · Well-Known Member

    Messages:
    619
    Likes Received:
    199
    Trophy Points:
    103
    Blimey. It never rains .....

    I do hope you get through this soon. I'd concentrate on the chemo and worry about the weight etc after. My diabetes consultant said manage BG as best you can, but short term elevated levels are not as urgent as what you are treating with chemo. Well in my case anyway.

    Good luck
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook